Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 99, NWS Charleston, SC

June 2, 1998Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 2, 1998, 12:50 PM EDT for Jasper County, South Carolina. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 1998, 12:50 PM EDT (16:50 UTC)
Expired
Jun 2, 1998, 2:00 PM EDT
In force
70 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Jasper County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 021650 RRA
SVRCHS
SCC013-053-021800-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1250 PM EDT TUE JUN 2 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN SOUTH CAROLINA
  EASTERN JASPER COUNTY IN SOUTH CAROLINA

* UNTIL 200 PM EDT

* AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM ALONG THE JASPER BEAUFORT COUNTY LINE EAST
  OF RIDGELAND.... MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILTON HEAD ISLAND BY 115 PM
  CITY OF BEAUFORT BY 110 PM

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STU*RDY
BUILDING AND STAY AWAY FROM WINDOWS!

SIMENSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:40 AM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 2, 8:40 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
840 AM EDT TUE JUN 02 1998

ADAP SSW LINING UP CONVERGENCE WITH SFC BOUNDARY FROM GSP TO N OF CAE TO
NEAR GEORGETOWN. LOOKING AT MOVEMENT TREND...CONVECTION MAY CLIP
NORTHERN COUNTIES OF CWA LATER THIS MORNING...ALTHOUGH ADAP SMC
SUGGESTS THAT A WEKAENING TREND IS ON ORDER WITH BEST MOISTURE
CONVERGENCE OVER N COAST. WITH CONVECTION AND ASSOCIATED DEBRIS MOVING
AT A GOOD CLIP EXPECT INSOLATION TO RETURN THIS PM ALLOWING TEMPS TO GET
WELL INTO THE 90S. PREFER TO KEEP HEAT ADVISORY WITH THIS IN MIND. FOR
CWF...WILL BACK DOWN ON WIND SPEED A NOTCH WITH SFC BOUNDARY OVER THE
AREA. LATEST OMR REFLECTS THIS WITH STRONGEST WINDS S OF SAV RIVER.

.CHS...NONE.

SIMENSKY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 10:50 AM EDTSevere Thunderstorm WarningCHSColleton, Dorchester45 min
Jun 2, 11:28 AM EDTSevere Thunderstorm WarningCHSCharleston, Colleton67 min
Jun 2, 12:50 PM EDTSevere Thunderstorm WarningCHSBeaufort70 min
Jun 2, 1:15 PM EDTTornado WarningCHSBeaufort55 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.